Alert archive / Alabama / Flash Flood Watches in 2018

Flash Flood Watch 5, NWS Birmingham, AL

September 26, 201815 counties in Alabama

NWS Birmingham, AL issued this flash flood watch at Sep 26, 2018, 6:58 AM CDT for 15 counties in Alabama. It was in force for 35 hr.

The area

The counties it named.

The facts

Issued
Sep 26, 2018, 6:58 AM CDT (11:58 UTC)
Expired
Sep 27, 2018, 5:32 PM CDT
In force
35 hr
Issued by
NWS Birmingham, AL
Flood severity
None

Counties Bibb County, AL, Blount County, AL, Calhoun County, AL, Cherokee County, AL, Etowah County, AL, Fayette County, AL, Jefferson County, AL, Lamar County, AL, Marion County, AL, Pickens County, AL, Shelby County, AL, St. Clair County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 64 km from the middle of the area, began a volume at 12:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 12.0 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
901 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood watch went out at Sep 26, 6:52 AM CDT, 6 minutes earlier.

Area forecast discussion, Sep 26, 6:52 AM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
652 AM CDT Wed Sep 26 2018

.UPDATE...
For 12Z Aviation and Added Flash Flood Watch

&&

.SHORT TERM...
Today through Thursday.

Today is looking rather wet for central Alabama as an approaching
frontal boundary will move into the area from the northwest by
the evening hours. This will provide the necessary lift for rain
and thunderstorms to begin to envelop the region this morning.
Overnight observations showed isolated showers and thunderstorms
developing ahead of this feature as 20-25kt, 850mb winds
transported Gulf moisture through southwesterly flow. Our 00Z
sounding yesterday evening displayed a PW of 1.81", though this is
expected to increase throughout the day to ~2.1" as higher
moisture content pools ahead of the front and is suggested by
2.26" PWs measured to our southwest at the New Orleans WFO.

With mid/upper-level ridging remaining stubbornly in place off the
East Coast, upper-level troughing will struggle to advance southward
this go around. Thus, this associated frontal boundary will also
struggle to advance much farther south as it enters our area. It is
likely to stall out around the I-20/I-59 corridor into tonight.
Given the orientation of the front and the parallel winds aloft, low-
level confluence along an axis of deep layer moisture will bring
repeated chances of heavy rain with embedded thunderstorms and
should persist through the next 24-36 hours. Isolated flash flooding
is possible in areas along and north of the stalling frontal
boundary today with most forecast indications supporting upwards of
2-3" of rainfall, with locally higher amounts possible.

Have placed 80-90% PoPs in forecast grids as far southeast as the I-
59 corridor by this evening. This particular area will likely see
the warmest temperatures and best chances for afternoon
destabilization, though can also extend farther northwestward ahead
of the front as well. Here, SBCAPE values could reach the 1,500-
2,000 J/kg range, allowing plenty of buoyancy for thunderstorms to
ingest. Although no severe weather is expected today with low wind
shear/weak flow aloft, as well as low mid-level lapse rates, not
ruling out some stronger thunderstorms in the afternoon as multicell
clusters develop and present some gusty downdrafts/outflow. Our
focus today will be monitoring the developing thunderstorms for
heavy rain and potential flash flooding. Generally expect overall
intensities/coverage to decrease after sunset but atmospheric
parameters suggest activity to continue overnight.

40/Sizemore

.LONG TERM...

Friday through Wednesday.

By Friday what is left of the front will continue to hang around
the I-59 corridor. A slight push to the south may occur before a
surge of gulf moisture will begin to lift northward. This will
increase rain chances across the south during day. We will need
to watch some of the rainfall totals on Thursday and Friday, but
did not include in the HWO for now as it really depends on exactly
where the heaviest rains occur today.

As we work into the weekend the main concentration of rain will
be along the next front as it tries to slide south toward the
area. However, given the fact that it is going to have to push
south, versus southeast, does not give much hope in it making it
through the area as well. In addition an area of high pressure
will be sliding in from the east. At this time it appears that it
will stall just to our north and then begin to lift on Sunday as
a warm front back into the Ohio Valley region by Monday. Rain
chances will remain in the forecast through the first of next
week, but looking at generally just scattered activity and
generally during the peak heating the afternoon and early evening.
Temperatures will once again return back into the upper 80s to
lower 90s for the end of September.

16

&&

.AVIATION...
12Z TAF Discussion.

Currently the cold front is in northeastern Mississippi and will
be entering the northwestern portions of Central Alabama this
morning. Out ahead of the front low clouds have settled in across
much of the area. Models have been pretty good with the timing and
initialization this morning, so confidence in overall timing has
increased. There's also high confidence in widespread rain
showers and thunderstorms approaching from the northwest ahead of
a frontal boundary as we head through the morning hours. Have
generally put best expectations for timing for each terminal with
BHM/EET/TCL seeing deteriorating conditions first. MGM/TOI will
experience more scattered convection during the day with a later
transition to widespread storms towards 21Z and after. Overall,
MVFR ceilings and visibilities throughout the day at all terminals
can be expected. Adjustments will be made accordingly as the
system moves across the region.

16

&&

.FIRE WEATHER...

Numerous to even widespread rains and storms are expected today and
tonight as a front tries to make it into the area. The front stalls
and will keep scatter to numerous showers/storms in the forecast
through Friday. RH values will remain high due to this activity.
Cloud cover should prohibit fog development, but low clouds could
cause some drops in visibility and keep the dispersion values very
low. Isolated to scattered showers/storms remain possible through
the week, but ceilings should lift and dispersions increase.
Otherwise, there are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     81  68  78  67  82 /  90  60  80  60  50
Anniston    84  69  80  67  84 /  90  70  80  60  50
Birmingham  82  69  80  67  84 /  90  60  80  60  50
Tuscaloosa  82  69  81  67  84 /  90  60  80  50  60
Calera      82  68  80  67  81 /  90  70  80  60  60
Auburn      85  70  83  69  84 /  80  60  70  50  50
Montgomery  87  72  84  68  85 /  80  70  80  50  60
Troy        88  70  85  69  86 /  80  60  70  30  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through Thursday morning for the following
counties: Blount...Cherokee...Etowah...Fayette...Lamar...
Marion...Walker...Winston.

&&
Hazardous weather outlook, Sep 26, 3:34 AM CDT, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
334 AM CDT Wed Sep 26 2018

ALZ011>015-017>050-271145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
334 AM CDT Wed Sep 26 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook Through Tonight.

A cold front will slowly move into the northwestern portions of the
state today, before stalling near the Interstate 59 corridor this
evening. Heavy rains and thunderstorms will be possible with the
front, and could train over portions of the region, resulting in 1
to 2 inches of rain, with locally higher totals. Areas of concern
will generally be along and north of a line from Demopolis to Calera
to Anniston through Midnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through tonight.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 7:27 PM CDTSpecial Weather StatementBMXBlount33 min
Sep 26, 7:13 AM CDTAreal Flood AdvisoryBMXFayette, Lamar, Marion, Walker, Winston3 hr
Sep 26, 7:26 AM CDTAreal Flood AdvisoryBMXMarion3 hr
Sep 26, 10:12 AM CDTAreal Flood AdvisoryBMXJefferson2 hr
Sep 26, 10:41 AM CDTFlash Flood WarningBMXJefferson5 hr
Sep 26, 11:34 AM CDTAreal Flood AdvisoryBMXTuscaloosa3 hr
Sep 26, 11:51 AM CDTAreal Flood AdvisoryBMXBibb, Shelby3 hr
Sep 26, 12:36 PM CDTRiver Flood WarningBMXJefferson110 min
Sep 26, 3:45 PM CDTAreal Flood AdvisoryBMXChambers, Lee2 hr
Sep 26, 3:46 PM CDTAreal Flood WarningBMXJefferson3 hr
Sep 26, 3:51 PM CDTSpecial Weather StatementBMXMacon24 min
Sep 26, 3:55 PM CDTSpecial Weather StatementBMXBullock35 min
Sep 26, 4:40 PM CDTAreal Flood AdvisoryBMXBullock, Macon, Montgomery, Pike2 hr
Sep 26, 5:08 PM CDTAreal Flood AdvisoryBMXChambers, Lee2 hr

Nearby

Flash Flood Watches in Alabama, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.